Thunderstorm Wind, Crawford
- When
- September 22, 5:45 PM EST
- Where
- Crawford County, Cochranton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.520, -80.050
Trees downed in Cochranton.
A low moved from near Akron, OH during the early afternoon to near the Lake Erie shore along the OH/PA border by early evening of the 22nd. Much of northeast OH and northwest PA resided in the warm sector before the low's trailing cold front moved eastward from eastern OH to western PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A low moved from near Akron, OH during the early afternoon to near the Lake Erie shore along the OH/PA border by early evening of the 22nd. Much of northeast OH and northwest PA resided in the warm sector before the low's trailing cold front moved eastward from eastern OH to western PA. A squall line with embedded mesovortices accompanied the cold front and impacted northwest PA during the evening as the convection encountered weak to moderate MUCAPE, weak DCAPE, moderate to strong effective bulk shear, and sizable effective SRH. As individual showers and storms within the squall line moved north-northeastward, one mesovortex produced isolated straight-line wind damage in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 22, 3:24 PM EST, 2 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
424 PM EDT Wed Sep 22 2021
.SYNOPSIS...
Low pressure over northeast Ohio will retrograde northwest
towards lower Michigan tonight through Thursday before
meandering towards Lake Huron Thursday night into Friday. High
pressure will move northeast into the Ohio Valley Friday morning
and off the New England Coast by Friday evening. A cold front
will move east across the area Saturday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
A broken line of thunderstorms has developed just ahead of a
cold front and is moving east across far northeast Ohio and
eventually northwest Pennsylvania this evening. The environment
ahead of this line remains favorable for organized severe
convection with mesoanalysis showing MLCAPE of 500-1000 J/kg and
effective bulk shear up to 50 knots. Damaging wind gusts are
likely the primary weather hazard, though an isolated tornado
is still possible with these storms, given VWP observations of
around 150 m2/s2. A tornado watch is in effect for this area
through 10 PM but will likely be able to get cancelled early -
thinking by 6 PM for Ohio Counties and 8 PM for Pennsylvania
counties.
Elsewhere, widespread rain continues through this evening,
though a significant dry slot is expected to develop as the low
retrogrades northwestward towards southeast lower Michigan and
southern Lake Huron. However, am expecting some redevelopment of
at least moderate rain across portions of northwest Ohio.
Overall though, a decrease in precipitation coverage is expected
through the overnight hours, with a decreasing risk of flooding
as well. The current Flood Watch, which is in effect through 8
AM, will likely be able to get cancelled early sometime this
evening/tonight.
North winds off of Lake Erie will result in very gusty winds
across the lakeshore areas from Lorain County to Lucas County.
Gusts as high as 50 mph will be possible this evening.
The upper-level low will continue to meander across the lower
Great Lakes through Thursday night. Isolated showers will
continue through the day Thursday, becoming more contained to
over Lake Erie Thursday night. Well below average temperatures
continue Thursday and Thursday night with highs in the upper 50s
to near 60 and overnight lows down into the upper 40s to low
50s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quiet first half of the short term period is anticipated with
surface high pressure inching north into the Ohio Valley on Friday.
This will result in a pleasant day for much of the area under sunny
skies and high temperatures in the lower 70s. The exception may be
across far NE OH into NW PA with some lake effect rain showers. Lows
will bottom out in the upper 40s to lower 50s.
On Friday night into Saturday, the next system approaches. A quick-
moving cold front will march west to east across the area, bringing
with it the chance for scattered to widespread rain showers. Not
anticipating too much in the way of QPF, as most places should see
around 0.10 to 0.20 inches of rainfall. Widespread cloud cover will
accompany the fast-moving system, so high temperatures may only
reach the upper 60s. By Saturday night, only some residual rain
showers are expected across far NE OH into NW PA. Lows will reach
the upper 40s to lower 50s once again.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Following the cold front passage on Saturday, some light lake effect
rain showers could be possible through Sunday morning across NE OH
into NW PA. Otherwise, the rest of the area should dry out and begin
to clear out fairly nicely as high pressure ridging inches northward
once again across the Ohio Valley. High temperatures will reach the
lower 70s on Sunday. Monday will also be a pleasant weather day as
our region should continue to feel the affects of surface high
pressure. Highs will be slightly warmer, in the mid to upper 70s.
By Tuesday, the next system may arrive as an upper trough descends
south across Ontario and Great Lakes. Still some uncertainty on how
far south low-level moisture can reach and therefore rain chances.
The best chance for any isolated rain showers at this time would be
across NE OH into NW PA. Highs may be slightly lower than Monday due
to cloud cover, in the low to mid 70s. Behind this system, Wednesday
looks like another fair weather day as upper ridging begins to
builds across the Central CONUS and as surface high pressure
arrives. Highs will be in the low to mid 70s.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Surface cold front and associated surface low has crept
eastward today, now located east of KMFD and KCLE but west of
KCAK still. Widespread rain is expected through at least this
evening west of the front, with IFR and lower ceilings and
visibilities expected for this area through most of the TAF
forecast period. A broken line of thunderstorms has developed
along the cold front and is expected to propagate eastward
through this evening, with IFR and lower visibility and
ceilings expected. Locally gusty winds is possible in stronger
storms, as high as 50 knots is possible. Confidence at this
point is far too low to add to any TAFs though at this point.
Coverage of rain will decrease during the overnight hours,
leaving us with isolated to scattered light showers during the
daytime hours on Thursday. Lowered ceilings will likely linger
into the morning, with gradual improvement through the day.
Winds west of the front will be quite gusty, with winds out of
the north around 12 to 20 knots with occasional gusts as high
as 35 knots, especially at KTOL and KCLE. On the east side of
the front, southerly winds will be a little weaker, with
sustained around 10 to 14 knots with gusts to 20 knots. As the
low retrogrades to the northwest, winds will be out of the south
and west, and then all out of the west by Thursday afternoon.
Outlook...Non-VFR likely with scattered showers and low ceilings into
Thursday. Non- VFR possible with scattered rain showers Friday
night through Saturday night.
&&
.MARINE...
Slight adjustments were made to marine headlines this afternoon.
The Gale Warning was expected to include the nearshore and open
waters north of Lorain County. The end time for the Gale
Warning, Beach Hazard Statement, and western Small Craft
Advisory was adjusted by two hours to an end time of 06Z.
Conditions should continue to deteriorate this evening, with
northerly Gales of 35 knots and wind gusts increasing in the 40
to 50 knot range. Conditions should quickly improve across the
lake by Thursday morning as winds become more south and
southwesterly, though remain elevated in the 20 to 25 knot
range. Generally southwest winds in the 20 to 25 knot range
should continue through Thursday into Friday morning. For this
reason, a Small Craft Advisory was issued for the eastern
portion of Lake Erie through Friday afternoon. The current Gale
Warning will likely need to be replaced by a Small Craft
Advisory sometime later.
Will have to monitor for some waterspouts Friday morning,
though it appears any convergent boundaries favorable for
waterspout development may be in Canadian waters at this time.
Southwest winds will continue on Friday into Saturday,
decreasing into the 10 to 15 knot range. Winds may shift more
westerly Saturday night into Sunday, increasing closer to 20
knots, especially across the eastern basin of the lake following
a cold front passage. Will have to monitor for any marine
headlines during this period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 2 AM EDT Thursday for OHZ003-007-
009>012.
Wind Advisory until 2 AM EDT Thursday for OHZ003-007-009-010.
Flood Watch through Thursday morning for OHZ003-006>009-
017>019-027-028.
PA...None.
MARINE...Gale Warning until 2 AM EDT Thursday for LEZ142>145-162>165.
Small Craft Advisory until 4 PM EDT Friday for LEZ146>149.
&&
SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...Kahn/SaundersHazardous Weather Outlook National Weather Service Cleveland OH 633 PM EDT Wed Sep 22 2021 OHZ003-007-009-232245- Lucas-Ottawa-Erie- 633 PM EDT Wed Sep 22 2021 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-008-017>019-027-028-232245- Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford- 633 PM EDT Wed Sep 22 2021 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>148-166>168-OHZ013-014-020>023-029>033-036>038-047-089- 232245- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Avon Point to Willowick OH-Willowick to Geneva-on- the Lake OH-Geneva-on-the-Lake to Conneaut OH- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore- 633 PM EDT Wed Sep 22 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northeast Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>145-162>165-232245- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- 633 PM EDT Wed Sep 22 2021 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ149-169-PAZ001>003-232245- Conneaut OH to Ripley NY- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Northern Erie-Southern Erie-Crawford- 633 PM EDT Wed Sep 22 2021 ...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie and northwest Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011-012-232245- Cuyahoga-Lake- 633 PM EDT Wed Sep 22 2021 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010-232245- Lorain- 633 PM EDT Wed Sep 22 2021 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY... This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT WED SEP 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN 2 WNW VERMILION 41.42N 82.36W
09/22/2021 M2.00 INCH ERIE OH PUBLIC
&&
KECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
635 PM EDT WED SEP 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 W EDGEWOOD 41.88N 80.75W
09/22/2021 ASHTABULA OH PUBLIC
PARTIAL COLLAPSE OF GAS STATION CANOPY AT US
20 AND RIDGEWOOD AVENUE. TIME ESTIMATED BY
RADAR.
&&
SEFCOVICThe Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees downed in Cochranton.
Tree downed onto a picnic pavilion and a sheet metal roof was removed about two-miles north of Cochranton.
Trees downed about four-miles WNW of Townville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984361, 984362, 984503.